Any nurses suffer from shaky hand tremors? What are some ways to combat this?

  1. We always hear of surgeons using Propranolol, a Beta Blocker, before surgeries so their hands don't shake as much. I tend to have shaky arms so I can't do any surgeries, much less an IV.

    Any ideas on how to combat this? Perhaps natural supplements that work similarly to Propranolol?
    •  
  2. Visit J-Swish profile page

    About J-Swish

    Joined: Jan '11; Posts: 81; Likes: 45

    4 Comments

  3. by   AMN74
    My friend is a CRNA who works in an Endo lab. He has non essential tremors and when his doc started him on propranolol he said it changed his life with how he works with fine motor movement skills. My brother in law has the same issue, and he is a trial lawyer. He said he didn't want to stand in the court room holding papers with shaking hands, making it look like he was not prepared in the courtroom, they also started him on propranolol, and he says it works well, but he got syncopal a few times because of the drop in blood pressure so I think he only takes his dose on days he has to be in court now. Both people say that the med really changed their lives. I had some bad tremor side effects to abilify. I found I couldn't hold my hands still enough to draw blood or to start IVs. Because the abilify blocks some of the "Parkinson's receptors" in the brain. But my tremors were not just hands, my legs and feet would be jumpy too. My psychiatrist finally put me on amantadine to help with this problem and it was very successful. I no longer take the abilify, and so I could finally stop the amantadine also, but I know how frustrating those hand tremors can be! I don't know of anything herbal that will help. Good Luck!
  4. by   hiddencatRN
    I was super nervous about being able to do fine motor stuff with my hereditary tremor. Like the above poster, I was also on an antidepressant that increased my tremors. I did propanolol......and it bottomed out my already on the low-side blood pressure and I passed out. Would I rather pass out or have a tremor? I picked the tremor. I keep in mind what makes it worse (caffeine, and type of stress, anxiety, adrenaline, etc) and do my best to minimize it. I also completed my treatment on the antidepressant and going off it (when I was ready and under supervision) helped with the tremors as well.

    Another thing that helps with IVs is making sure you're in a strong position to do them. I know my tremor is worse when my hands and arms are in a certain position so I try to avoid being in that position for IV starts.
  5. by   JustBeachyNurse
    "Medical Advice:If you have a medical problem, please seek attention from your health care provider. You are not allowed to ask for medical advice related to a health situation that affects you, a family member, or somone you know."

    https://allnurses.com/terms-info.html

    Per the ToS we all agreed to when we signed up for this site we cannot ask for or give medical advice it's rather impossible to do so in an anonymous Internet forum without thorough knowledge of you current condition or PMH. Have you spoken with your PCP or a neurologist about your concerns? They may have a natural remedy or innovative treatment for you to try.
  6. by   rn/writer
    Discussing your own medications and treatment in a discussion about someone else's personal medical condition crosses the line, folks.

    Thread is now closed.

close